Thunderstorm Wind, Pennington
- When
- June 21, 8:40 AM MST
- Where
- Pennington County, 11.24 mi ESE of Scenic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.691, -102.362
Wind gusts were estimated at 60 mph.
A cluster of thunderstorms developed over the southern Black Hills and moved eastward across the plains. Strong wind gusts were reported in the Badlands area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of thunderstorms developed over the southern Black Hills and moved eastward across the plains. Strong wind gusts were reported in the Badlands area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM MST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 523 AM MDT FRI JUN 21 2013 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT ISSUED AT 326 AM MDT FRI JUN 21 2013 UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER THE PACIFIC NORTHWEST WITH RIDGING ACROSS THE SOUTH CENTRAL CONUS. IN BETWEEN...SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS. WEAK SHORTWAVE ENERGY IS CROSSING THE AREA AT THE MOMENT...WITH A FEW SHOWERS AND THUNDERSTORMS CROSSING WESTERN PORTIONS OF THE CWA. AT THE SURFACE...WEAK COOL FRONT HAS MOVED THROUGH MUCH OF WESTERN SOUTH DAKOTA WITH HIGH PRESSURE ACROSS THE NORTHERN ROCKIES. WINDS ARE GENERALLY LIGHT OUT OF THE NORTH TO NORTHEAST WITH TEMPERATURES IN THE 50S AND 60S. FOR TODAY...SOUTHWEST FLOW ALOFT CONTINUES WITH HIGH PRESSURE AND LIGHT NORTHEAST WINDS EXPECTED ACROSS MUCH OF THE CWA. WEAK SURFACE TROUGH WILL HANG UP ACROSS EASTERN AND SOUTH CENTRAL SD. SHORTWAVE ENERGY WILL CROSS THE AREA TODAY...BRINGING AN ACTIVE DAY. WITH TEMPS QUICKLY CLIMBING INTO THE MID 70S TO MID 80S...CAP WILL ERODE FAIRLY EARLY TODAY. CAPE VALUES OVER 2000 J/KG ARE EXPECTED ACROSS MUCH OF THE AREA. PLENTY OF LOW LEVEL SHEAR WILL BE PRESENT FOR SUPERCELL DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW ALOFT CONTINUING OVERNIGHT...SHOWERS AND STORMS ARE EXPECTED TO PERSIST ACROSS THE AREA THROUGH MUCH OF THE NIGHT. ON SATURDAY...UPPER LEVEL TROF CROSSES THE ROCKIES...WHILE WEAK HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS. ACTIVE SOUTHWEST FLOW WILL CONTINUE OVER THE NORTHERN PLAINS...WITH MOST MODEL SOLUTIONS SHOWING A STRONGER SHORTWAVE LIFTING THROUGH THE NORTHERN PLAINS...BRINGING MORE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS TO THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWESTERN SOUTH DAKOTA. ONCE AGAIN...STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH THE EVENING HOURS. MAIN SHORTWAVE TROF WILL LIFT INTO NORTH DAKOTA LATE IN THE EVENING...WITH SHOWERS AND STORMS WINDING DOWN LATE IN THE NIGHT. && .LONG TERM...SUNDAY THROUGH THURSDAY ISSUED AT 326 AM MDT FRI JUN 21 2013 LEFTOVER DISTURBANCE MAY BRING LEFTOVER SHRA/TSRA TO PARTS OF THE CWA SUNDAY. OTHERWISE...AN UPPER LEVEL RIDGE WILL BUILD INTO THE AREA FOR MOST OF NEXT WEEK...AT LEAST ACCORDING TO CONSENSUS/00Z ECMWF. 00Z GFS SHOWING SHORTWAVE/UPPER LOW MOVING THROUGH CWA MID- WEEK...AND IF THIS OCCURS WETTER/COOLER WEATHER WILL OCCUR. FOR NOW...DRIER/WARMER SOLUTIONS APPEAR MOST REASONABLE. TEMPERATURES WILL BE NEAR GUIDANCE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 522 AM MDT FRI JUN 21 2013 A DISTURBANCE WILL BRING ACTIVE TSRA TO THE AREA TODAY/TONIGHT...SEVERE THUNDERSTORMS AND LIFR CONDITIONS WILL OCCUR WITH THE STRONGEST STORMS. OTHERWISE...MVFR ST OVER NORTHEAST WY/WESTERN SD WILL SLOWLY MIX OUT THIS MORNING WITH VFR CONDITIONS OUTSIDE TSRA EXPECTED THIS AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 815 AM MDT FRI JUN 21 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 815 AM MDT (915 AM CDT) FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON SATURDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. AGAIN...LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM HAIL 10 S INTERIOR 43.58N 101.98W
06/21/2013 E2.75 INCH JACKSON SD FIRE DEPT/RESCUE
TENNIS TO BASEBALL SIZED HAIL
0848 AM HAIL INTERIOR 43.73N 101.98W
06/21/2013 E1.00 INCH JACKSON SD FIRE DEPT/RESCUE
40-45 MPH WINDS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL INTERIOR 43.73N 101.98W
06/21/2013 E1.25 INCH JACKSON SD TRAINED SPOTTER
30 TO 40 MPH WINDS
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 AM MDT FRI JUN 21 2013
SDZ032-043-211545-
HAAKON SD-JACKSON SD-
906 AM MDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON AND EXTREME
NORTHEASTERN JACKSON COUNTIES UNTIL 945 AM MDT...
AT 904 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDLAND...OR 24 MILES NORTHEAST OF KADOKA...
MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS AROUND MIDLAND...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4432 10126 4432 10115 4418 10116 4418 10105
4416 10103 4401 10103 4399 10104 4399 10106
4398 10123
TIME...MOT...LOC 1506Z 181DEG 15KT 4406 10115
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 922 AM MDT FRI JUN 21 2013 SDZ026-031-073-211600- PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD- 922 AM MDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN MEADE COUNTIES UNTIL 1000 AM MDT... AT 918 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAPUTA...OR 12 MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RAPID CITY AIRPORT... RAPID VALLEY... BOX ELDER... NEW UNDERWOOD... ELLSWORTH AFB... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 63 AND 79... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4394 10316 4439 10310 4429 10272 4390 10292 TIME...MOT...LOC 1522Z 191DEG 22KT 4401 10301 SCHILD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM HEAVY RAIN 7 WSW WANBLEE 43.53N 101.79W
06/21/2013 M1.47 INCH JACKSON SD OTHER FEDERAL
1.47 INCHES FROM 846 AM TO 916 AM AT USGS RIVER GAGE BEAR
IN THE LODGE CREEK NR WANBLEE ON HWY 44.
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
935 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 6 WSW RED SHIRT 43.62N 103.00W
06/21/2013 E4.25 INCH CUSTER SD PUBLIC
BASEBALL TO SOFTBALL SIZE...TIME ESTIMATED
&&
POJORLIEThe Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 15:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450478.